Thunderstorm Wind, Reno
- When
- May 29, 5:26 PM CST
- Where
- Reno County, 2 mi W of Hutchinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.917, -98.900
20 hail, 10 tornado, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 3:55 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT SAT MAY 29 2004 .DISCUSSION... LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT SPEEDS OF 20 TO 25 MPH. COX --------------------------------------------------------------------- .PREVIOUS DISCUSSION... FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT. FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP, THOUGH BY NO MEANS UNBREAKABLE. FULL SUNSHINE AND ADVECTION OF LOW 70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING CAP. OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS AFTN. MODELS SHOW UPPER JET STREAK OVER NRN OK. VERTICAL SHEAR PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE COMBINED WITH DEEPENING SURFACE LOW IN WRN KS. DRYLINE JUST E OF DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON. CONDITIONS LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL AND DEVELOPING SOUTHWARD ALONG DRYLINE. ANTICIPATE SCATTERED TO NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS. SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE. MAY SUBSEQUENTLY SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE TOWARD OUR FORECAST AREA. PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND. FOR THIS PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE CLOSE TO CRITERIA DURING THE EVENING. ALSO PLAN TO REMOVE LOW POPS FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK PER LATEST MODEL GUIDANCE. ALSO PLAN TO ADD LOW POPS FOR ELEVATED TSRA FRIDAY NIGHT. NO OTHER CHANGES PLANNED IN THE AFTERNOON PACKAGE. WOLF && .PRELIMINARY POINT TEMPS/POPS... WICHITA 64 80 53 80 / 50 10 0 0 HUTCHINSON 63 79 52 80 / 40 10 0 0 NEWTON 64 80 52 80 / 50 10 0 5 ELDORADO 66 80 53 80 / 50 20 0 5 STROTHER FIELD 67 80 53 81 / 50 20 0 0 RUSSELL 58 77 50 76 / 40 10 0 5 GREAT BEND 59 78 50 77 / 30 10 0 0 SALINA 62 78 51 79 / 50 10 0 5 MCPHERSON 63 79 52 79 / 50 10 0 5 COFFEYVILLE 69 81 55 81 / 70 30 10 10 CHANUTE 69 80 54 80 / 70 30 10 10 IOLA 69 79 54 80 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 542 PM CDT SAT MAY 29 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 542 PM CDT SAT MAY 29 2004 ...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL CONTINUE TO MOVE INTO SOUTH CENTRAL AND PORTIONS OF CENTRAL KANSAS THROUGH 9 PM. SOME OF THE STORMS WILL BECOME TORNADIC AND MAY HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES. THE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF A I-35/I-135 CORRIDOR BETWEEN 6 AND 9 PM. LARGE HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED. MOVEMENT WILL BE EAST-NORTHEAST BETWEEN 25 AND 30 MPH. THE STORMS IN SOUTH CENTRAL KANSAS WILL MOST LIKELY PUSH INTO SOUTHEAST KANSAS BETWEEN 9PM AND MIDNIGHT. DURING THIS TIMEFRAME, THE STORMS WILL MOST LIKELY CONTINUE TO BE SEVERE AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES, LARGE HAIL AND DAMAGING WINDS. PERSONS SPOTTING THIS EVENING SHOULD BE ALERT THAT THE CLOUD BASES WILL BE VERY LOW WHERE IT MAY BE DIFFICULT TO SPOT TORNADOES, ESPECIALLY LARGE ONES. MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP BEHIND A COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO SEVERE STORMS, A WIND ADVISORY IS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS THROUGH 7 PM. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 5PM AND MIDNIGHT THROUGHOUT CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 457 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. SECONDARY FREQUENCY ALSO BEING MONITORED IS 145.13 MHZ.
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
20 hail, 10 tornado, 5 thunderstorm wind. Local standard time, as filed.
Brief touchdown in open country.
Tornado mainly moved through a wheat field, however, it did produce considerable tree damage and minor damage to one roof.
The tornado mainly moved over open country damaging wheat fields that were ready to be harvested, however, one home completely lost it's roof and most of the belongings inside.
Brief touchdown in open country.
The following were damaged or destroyed: 15 farm dwellings and service buildings, and 30 pieces of farm machinery and equipment. (This portion of narrative courtesy of USDA Flash Flood Situation report.) One home unroofed resulting in damage to most of property inside. Widespread damage to wheat fields that had been ready for harvest.
The following were damaged: the roof of one home, several outbuildings, and the adjacent wheat fields.
Caused minimal damage to roof of a home.
The following were destroyed: 15 farm dwellings and service buildings, 25 pieces of farm machinery and equipment, many miles of transmission line, with most of wheat a total loss. (This portion of narrative courtesy of USDA Flash Situation Report.) In addition, major damage to several homes along highway 49. One modular was completely removed from over a viewout basement. A teenage boy sought refuge under the staircase in the basement only to watch a car thrown overhead. He escaped unharmed. However, one woman wasn't so fortunate; the resident of a mobile home that was completely destroyed. The only recognizable parts were the steel girders that ran along the base of the home. She had sought refuge in the bathroom and was holding on to the commode. She was thrown several feet from the homestead and received several injuries. Fortunately, none were serious.
Considerable damage to two homesteads; the first being a sturdy brick home. All exterior walls ripped from the home, only leaving only the interior. Home owner ran down the stairs as the tornado hit and avoided injury. Further southeast, a modular home was completely removed from above a viewout basement. It was here that an amazing survival occurred. The homeowner sought refuge in a safe room in the basement and was unharmed, despite the fact a propane tank landed in the basement and began to leak. Breathing became difficult as fumes permeated the saferoom. At the same time, the saferoom began to flood, however the rising water levels dissipated the fumes. In addition, a semi-truck was thrown approximately 100 feet.
Tornado did considerable damage to a couple of roofs and almost wiped out a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391833, 5391834, 5391835, 5391836, 5391837, 5391838, 5391839, 5391841, 5391840, 5391842, 5391843, 5391844, 5390212, 5390213, 5390218, 5390214, 5390219, 5390215, 5390216, 5390217, 5390220, 5390221, 5390224, 5390222, 5390223, 5390225, 5390226, 5390227, 5390228, 5390229, 5390293, 5390294, 5390295, 5390296, 5390297.